Clinics & Services

Get free naloxone kits

Alert

June 28, 2019: Carfentanil Alert - The Ontario Chief Medical Officer of Health has reported there has been an increase in carfentanil in Ontario in 2019. Carfentanil is a very toxic opioid and people who use carfentanil may be at high risk of overdose. Carfentanil has contributed to 142 deaths in Ontario between January 1, 2019 and April 29, 2019.

There is no easy way to know what is in your drugs. You can't see it, smell it or taste it. Substances such as fentanyl and carfentanil can be cut (mixed) with other drugs. Even a very small amount can cause an overdose.

February 1, 2019: Purple Heroin Alert: Public Health Services has received reports of overdoses due to Purple Heroin, a highly toxic synthetic laced heroin, circulating the community.  People say it can cause confusion, and speech problems.  People also say it can cause nausea, vomiting and diarrhea for several days after. This serves as an important reminder to the community that street drugs continue to be cut (mixed) with toxic substances.

June 22, 2018: Blue Heroin Alert: Public Health Services has received multiple reports of overdoses attributed to “Blue Heroin”, a highly toxic fentanyl laced heroin, circulating the community.  This serves as an important reminder to the community that street drugs continue to be cut (mixed) with substances such as fentanyl.

March 2018: Purple Heroin Alert: Public Health Services has received multiple reports of overdoses attributed to “Purple Heroin”, a highly toxic fentanyl laced heroin, circulating in the community. This serves as an important reminder to the community that street drugs continue to be cut (mixed) with substances such as fentanyl.

September 2017: Public Health Services has received reports of fentanyl laced methamphetamine circulating in the community. This serves as an important reminder to the community that street drugs can be cut (mixed) with substances such as fentanyl.

March 2017: Public Health Services has been notified of reports of a drug called “takeover” or "dirty fentanyl" which is crack laced with fentanyl. Reports are that this drug is causing an immediate and dangerous loss of consciousness. 

December 2016: Be aware that street drugs in Hamilton may contain a deadly opioid drug carfentanil. It is 100 times more toxic than fentanyl and is hidden in other drugs. It will cause more overdoses and deaths.

An opioid overdose is a medical emergency. Prevent opioid overdose death and save lives using the 4 C’s of safety:

  • Careful Use - Don’t use alone, do a test dose first,
    • When using with others, do not use at the same time
    • Use at the Consumption and Treatment Site at Hamilton Urban Core Community Health Centre, 71 Rebecca St.
    • Access opioid treatments (e.g. Suboxone or Methadone)
  • Carry naloxone - Get a FREE naloxone kit, and training at the following locations:
    • City of Hamilton Public Health Services Harm Reduction program: 905-546-4276.
    • Participating local pharmacies by calling the Drug and Alcohol Helpline: 1-800-565-8603.
  • Call 9-1-1 for every overdose. You, your friend or family member needs hospital care to survive.
  • CPR. Push Hard, Push Fast.

 

The Hamilton Overdose Prevention Education program, or HOPE program, provides free overdose response training and naloxone kits. Naloxone (Narcan) is a medicine that can temporarily reverse an opioid overdose. Opioids include street drugs such as heroin, and prescription medications such as oxycodone, morphine, fentanyl, methadone and codeine. Naloxone is safe and is not addictive.

The HOPE program provides:

  • Free overdose response training and naloxone kits.
  • Naloxone kits are provided to individuals;
    • At risk of overdose due to opioid use, past opioid use, and/or use of substances that may be contaminated with opioids;
    • Who support others who are using substances.  This includes family members and friends of someone at risk of overdose and anyone who is in a position to assist someone who is at high risk of overdose.  
  • Training on the signs of overdose, overdose response myths, safe use and how to give the Naloxone
  • Overdose prevention information - call 905-546-4276

Nalaxone Kit items

Naloxone distributor hours and locations

You can get a free Naloxone overdose prevention kit and training at one of these locations:

Street Health Clinic at the Wesley Centre
195 Ferguson Avenue North, 2nd Floor, Hamilton
905-777-7852

Hours of Operation
Monday 9 am to 1 pm
Wednesday 9 am to 1 pm
Friday 9 am to 1 pm


Notre Dame House
Clinic services available for street involved youth 16 to 21 years of age
14 Cannon Street West, Hamilton

Hours of Operation
Monday 3:30 to 5:30 pm


Hours of Operation
Monday to Friday 9 am to 5 pm


Harm Reduction Room at the Hamilton Urban Core Community Health Centre
71 Rebecca Street, Hamilton

Hours of Operation
7 days a week (when the Overdose Prevention Site is open)
Monday 6 to 11 pm
Tuesday  8 to 11 pm
Wednesday 6 to 11 pm
Thursday  8 to 11 pm
Friday 6 to 11 pm
Saturday 6 to 11 pm
Sunday 6 to 11 pm


The Van needle syringe program
Call or text 905-317-9966 during operating hours
www.hamilton.ca/VAN

Hours of Operation
Monday to Sunday 7 to 11 pm


Find a location near you

Naloxone is also available free of charge at many community pharmacies.  You can also call ConnexOntario helpline: 1-800-565-8603 or visit www.ontario.ca/naloxone.

 

More information

Naloxone: Exposure to Heat and Cold

Temperature considerations for naloxone kits
For the naloxone distributed by Hamilton Public Health Services the product monograph recommends that naloxone be kept at room temperature (between 15°C and 25°C).1 Naloxone should also be stored in its case to protect from light. A product monograph is a scientific document on a drug product that describes the conditions of use of the drug and any other information required for safe and effective use of the drug.

Naloxone and heat (above 25°C) or cold (below 15°C) - what does the evidence say?
Naloxone can become less potent if exposed to heat (above 25°C). The potency of naloxone is not likely reduced with exposure to cold temperatures. Potency is a measure of the strength of naloxone. Evidence from a lab study found that naloxone became less potent when exposed to heat, but not to cold.2 Another study, where naloxone was exposed to daily temperatures between -6°C to 54°C found that the potency was unchanged after 7 days of cold/heat exposure and potency was decreased by only 11% after 28 days.3 No studies have directly tested the effectiveness of naloxone in humans after exposure to heat or cold.


Recommendations for clients
  • Always carry your naloxone in its protective case to keep it safe.
  • If you are out in the cold for a long period, keep your naloxone kit close to your body to keep it warm.
  • Try not to leave your naloxone exposed directly in the sun, in your car, a backpack, or in another hot location.
  • If your naloxone is exposed to extreme heat or freezing temperatures (over 40°C or under 5°C) for longer than 24 hours, you should try to replace it when you can at a community naloxone site.
  • Exposure to heat or cold should not stop you from using naloxone if it is needed. Always carry two doses of naloxone and if the response with one dose is inadequate consider using the second dose as instructed.
  • Always call 9-1-1 for an overdose.

These recommendations are consistent with advice from other jurisdictions including Alberta Health Services, and British Columbia Centre for Disease Control.

References

1 NarcanTM Nasal Spray, Adapt Pharma Canada Ltd. Available at: https://www.narcannasalspray.ca/pdf/en/product_monograph.pdf
2 Armenian, P., Campagne D., Stroh, G., Ives Tallman, C., Zeng, WZD. and Gerona, RR. (2017). Hot and Cold Drugs: National Park Service Medication Stability at the Extremes of Temperature. Available at: https://www.ncbi.nlm.nih.gov/pubmed/28059581
3 Gammon, D., Su, S., Huckfeldt, R., Jordan, J., Patterson, R., Finley, P. and Lowe, C. (2008). Alteration in prehospital drug concentration after thermal exposure. Available at https://doi.org/10.1016/j.ajem.2007.09.004